Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Elko, NV

July 24, 2017Elko County, Nevada

NWS Elko, NV issued this red flag warning at Jul 24, 2017, 11:55 AM PDT for Elko County, Nevada. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2017, 11:55 AM PDT (18:55 UTC)
Expired
Jul 24, 2017, 9:31 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS85 KLKN 241855
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1155 AM PDT Mon Jul 24 2017

NVZ468>470-250600-
/O.NEW.KLKN.FW.W.0011.170724T1855Z-170725T0600Z/
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
1155 AM PDT Mon Jul 24 2017

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
468...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds...which is
in effect until 11 PM PDT this evening.

* Affected Area...Fire Weather Zone 468 Eastern Humboldt County 
  and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Thunderstorm Coverage...Scattered dry thunderstorms primarily
  north of the I-80 corridor later this afternoon and evening.

* Outflow Winds...Erratic, gusty winds of 40 mph upwards to 55 mph
  associated with thunderstorm outflows are expected.

* Impacts...Dry lightning may create new fire starts in receptive
  fuels and combine with strong outflow winds to produce rapid
  fire growth, primarily north of I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
019 
WWUS85 KLKN 241912
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1212 PM PDT Mon Jul 24 2017

NVZ468>470-250600-
/O.CON.KLKN.FW.W.0011.000000T0000Z-170725T0600Z/
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
1212 PM PDT Mon Jul 24 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 468...469 AND 470...

* Affected Area...Fire Weather Zone 468 Eastern Humboldt County 
  and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Thunderstorm Coverage...Scattered dry thunderstorms primarily
  north of the I-80 corridor later this afternoon. Thunderstorms
  will quickly transition to wet this evening.

* Outflow Winds...Erratic, gusty winds of 40 mph upwards to 55 
  mph associated with thunderstorm outflows are expected.

* Impacts...Dry lightning may create new fire starts in 
  receptive fuels and combine with strong outflow winds to 
  produce rapid fire growth, primarily north of I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
140 
WWUS85 KLKN 250431
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
931 PM PDT Mon Jul 24 2017


NVZ468>470-250545-
/O.CAN.KLKN.FW.W.0011.000000T0000Z-170725T0600Z/
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
931 PM PDT Mon Jul 24 2017

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 468...469 AND 470...

THE NATIONAL WEATHER SERVICE IN Elko HAS CANCELLED THE Red Flag
Warning.

Conditions have fallen below critical criteria.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 24, 3:37 AM PDT, 8 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 3:37 AM PDT, 8 hours 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
337 AM PDT Mon Jul 24 2017

.SYNOPSIS...Active weather expected over the next few days as
monsoonal moisture will combine with a stalled trough along the
California coast. Numerous showers and thunderstorms are expected
with the potential for flash flooding as some of these storms
could produce heavy rainfall. Drier air returns towards the end of
the week and will diminish chances for precipitation.

&&

.SHORT TERM...Today and Tuesday. Showers and storms will re-
develop this afternoon. Some of these storms could be strong with
gusty winds and even the potential for small hail. PW values will
be higher today and there is an increased threat for flash
flooding conditions. As such a flash flood watch has been issued.
Burn scars from recent fires will be especially susceptible to
flash flooding due to runoff. Given the forcing and instability,
storms could likely continue into the overnight and early Tuesday
morning.

On Tuesday, convection will expand and intensify across the
region. This is when the best dynamics move across the region. A
strong jet for this time of the year will traverse the Great Basin
co-located with 1000-2000 j/kg of CAPE. For Great Basin
standards, this could be a significant outbreak of convection with
isolated severe storms. Given the projected CAPE in the hail
growth zone, modest shear, and favorable upper level dynamics,
isolated large hail may also be possible. This will be watched
closely and persons outdoors will want to keep a close eye to the
sky and take action if a warning or threatening weather
approaches.

.LONG TERM...Tuesday night through Sunday. Active thunderstorm day
on Wednesday as monsoon moisture remains across the region. With
precipitable water values close to 1 inch across most areas
localized flash flooding will remain a concern. The latter half of
the week will see drier and more stable air moving into western
NV which will limit thunderstorm activity to eastern NV.
Precipitable water values will remain in the 3/4 to 1 inch range
so heavy rain from the stronger storm cells will continue to be a
concern.

&&

.AVIATION...Scattered showers and thunderstorms, mainly during the
afternoon and evening hours, for the next 24 hours.

&&

.FIRE WEATHER...Scattered showers and thunderstorms expected once
again today and tomorrow. Expecting scattered to numerous showers
and thunderstorms through early week. Today and tomorrow, flash
flooding and strong to severe storms will be possible.
Additionally, we will have to closely monitor recent burn scars
for the potential of flash flooding and/or debris flows. This
active pattern will continue through the week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 11 AM PDT this morning through Tuesday
evening for Humboldt County-Northeastern Nye County-Northern
Elko County-Northern Lander County and Northern Eureka County-
Northwestern Nye County-Ruby Mountains/East Humboldt Range-South
Central Elko County-Southeastern Elko County-Southern Lander
County and Southern Eureka County-Southwestern Elko County-White
Pine County.

&&

89/91/91/89

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:08 PM PDTSpecial Weather StatementLKNElko37 min
Jul 23, 5:25 PM PDTSevere Thunderstorm WarningLKNElko50 min
Jul 23, 6:36 PM PDTSpecial Weather StatementLKNHumboldt39 min
Jul 24, 11:57 AM PDTSpecial Weather StatementLKNLander48 min
Jul 24, 12:18 PM PDTSpecial Weather StatementLKN27 min
Jul 24, 12:48 PM PDTSpecial Weather StatementLKNLander42 min
Jul 24, 12:51 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 1:45 PM PDTSpecial Weather StatementLKNLander45 min
Jul 24, 1:49 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 24, 1:55 PM PDTSevere Thunderstorm WarningLKNEureka54 min
Jul 24, 2:18 PM PDTSpecial Weather StatementLKN27 min
Jul 24, 2:30 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 24, 2:36 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 2:42 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Jul 24, 2:48 PM PDTSpecial Weather StatementLKN42 min
Jul 24, 3:21 PM PDTSevere Thunderstorm WarningLKNLander24 min
Jul 24, 3:30 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 24, 3:48 PM PDTFlash Flood WarningLKNElko4 hr
Jul 24, 4:06 PM PDTSpecial Weather StatementLKN54 min
Jul 24, 4:13 PM PDTSpecial Weather StatementLKN32 min
Jul 24, 4:15 PM PDTSpecial Weather StatementLKN60 min
Jul 24, 4:17 PM PDTSpecial Weather StatementLKN43 min
Jul 24, 4:52 PM PDTSpecial Weather StatementLKN38 min

Nearby

Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.